Alert archive / Minnesota / High Wind Warnings in 2026
High Wind Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this high wind warning at Mar 12, 2026, 1:22 AM CDT for Cass County, Crow Wing County, Minnesota. It took effect at Mar 13, 2026, 12:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2026, 1:22 AM CDT (06:22 UTC)
- In effect from
- Mar 13, 2026, 12:00 AM CDT
- Expired
- Mar 13, 2026, 6:04 AM CDT
- In force
- 6 hr
- Issued by
- NWS Duluth, MN
Counties Cass County, MN, Crow Wing County, MN
The radar
The Duluth radar (KDLH), 152 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
752 WWUS73 KDLH 120622 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 122 AM CDT Thu Mar 12 2026 MNZ033-034-121830- /O.UPG.KDLH.HW.A.0002.260313T0200Z-260313T1200Z/ /O.NEW.KDLH.HW.W.0002.260313T0500Z-260313T1200Z/ South Cass-Crow Wing- Including the cities of Brainerd and Pine River 122 AM CDT Thu Mar 12 2026 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CDT FRIDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 60 mph expected. * WHERE...Crow Wing and South and Cass Counties. * WHEN...From midnight tonight to 7 AM CDT Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing snow will accompany the high winds dropping visibilities to less than a 1/2 of a mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MNZ036-038-WIZ006-121830- /O.NEW.KDLH.WI.Y.0004.260313T0600Z-260313T1800Z/ South Aitkin-Pine-Burnett- Including the cities of Grantsburg, Hinckley, Pine City, and Aitkin 122 AM CDT Thu Mar 12 2026 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 1 PM CDT FRIDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...In Minnesota, Pine and South and Aitkin Counties. In Wisconsin, Burnett County. This includes the Tribal Lands of the St. Croix Band in Burnett County and the Mille Lacs Band, East Lake, Hinckley and, Lena Lake areas. * WHEN...From 1 AM to 1 PM CDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Blowing snow will accompany the high winds dropping visibilities to less than a mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information on Northland weather, visit www.weather. gov/duluth Britt
3 follow-up statements
445 WWUS73 KDLH 120820 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 320 AM CDT Thu Mar 12 2026 MNZ033-034-122030- /O.EXT.KDLH.HW.W.0002.260313T0500Z-260313T1500Z/ South Cass-Crow Wing- Including the cities of Brainerd and Pine River 320 AM CDT Thu Mar 12 2026 ...HIGH WIND WARNING NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT FRIDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 60 mph expected. * WHERE...Crow Wing and South and Cass Counties. * WHEN...From midnight tonight to 10 AM CDT Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing snow will accompany the high winds dropping visibilities to less than a 1/2 of a mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MNZ036-038-WIZ006-122030- /O.EXT.KDLH.WI.Y.0004.260313T0500Z-260313T1500Z/ South Aitkin-Pine-Burnett- Including the cities of Grantsburg, Hinckley, Pine City, and Aitkin 320 AM CDT Thu Mar 12 2026 ...WIND ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT FRIDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...In Minnesota, Pine and South and Aitkin Counties. In Wisconsin, Burnett County. This includes the Tribal Lands of the St. Croix Band in Burnett County and the Mille Lacs Band, East Lake, Hinckley and, Lena Lake areas. * WHEN...From midnight tonight to 10 AM CDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Blowing snow will accompany the high winds dropping visibilities to less than a mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information on Northland weather, visit www.weather. gov/duluth Britt
544 WWUS73 KDLH 121803 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 103 PM CDT Thu Mar 12 2026 MNZ033-034-131115- /O.CON.KDLH.HW.W.0002.260313T0500Z-260313T1500Z/ South Cass-Crow Wing- Including the cities of Pine River and Brainerd 103 PM CDT Thu Mar 12 2026 ...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT FRIDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 60 mph expected. * WHERE...Crow Wing and South and Cass Counties. * WHEN...From midnight tonight to 10 AM CDT Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing snow will accompany the high winds dropping visibilities to less than a 1/2 of a mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MNZ036-038-WIZ006-131115- /O.CON.KDLH.WI.Y.0004.260313T0500Z-260313T1500Z/ South Aitkin-Pine-Burnett- Including the cities of Grantsburg, Aitkin, Pine City, and Hinckley 103 PM CDT Thu Mar 12 2026 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT FRIDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...In Minnesota, Pine and South and Aitkin Counties. In Wisconsin, Burnett County. This includes the Tribal Lands of the St. Croix Band in Burnett County and the Mille Lacs Band, Hinckley, Lena Lake and, East Lake areas. * WHEN...From midnight tonight to 10 AM CDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Blowing snow will accompany the high winds dropping visibilities to less than a mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information on Northland weather, visit www.weather. gov/duluth KML
827 WWUS73 KDLH 131104 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 604 AM CDT Fri Mar 13 2026 MNZ033-034-131215- /O.CAN.KDLH.HW.W.0002.000000T0000Z-260313T1500Z/ South Cass-Crow Wing- Including the cities of Pine River and Brainerd 604 AM CDT Fri Mar 13 2026 ...HIGH WIND WARNING IS CANCELLED... Winds have weakened this morning. Wind gusts to 40 mph remain possible through the morning. $$ MNZ036-038-WIZ006-131215- /O.CAN.KDLH.WI.Y.0004.000000T0000Z-260313T1500Z/ South Aitkin-Pine-Burnett- Including the cities of Aitkin, Pine City, Hinckley, and Grantsburg 604 AM CDT Fri Mar 13 2026 ...WIND ADVISORY IS CANCELLED... Winds have weakened this morning. Wind gusts to 40 mph remain possible through the morning. $$ For more information on Northland weather, visit www.weather. gov/duluth HA
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this high wind warning went out at Mar 12, 12:55 AM CDT, 27 minutes earlier. Its key messages:
- Heavy snow, blowing snow, strong winds, and a little mixed precipitation are all expected Thursday afternoon into Friday. Expect impacts for the Thursday afternoon and Friday morning commutes.
- Another strong storm may affect parts of the Northland Saturday and Sunday, with the highest snowfall totals over portions of northwest Wisconsin
- A diurnal freeze/thaw will likely occur through late week and then temperatures remain below freezing for several days early next week.
Area forecast discussion, Mar 12, 12:55 AM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1255 AM CDT Thu Mar 12 2026
.KEY MESSAGES...
- Heavy snow, blowing snow, strong winds, and a little mixed
precipitation are all expected Thursday afternoon into Friday.
Expect impacts for the Thursday afternoon and Friday morning
commutes.
- Another strong storm may affect parts of the Northland
Saturday and Sunday, with the highest snowfall totals over
portions of northwest Wisconsin
- A diurnal freeze/thaw will likely occur through late week and
then temperatures remain below freezing for several days early
next week.
&&
.DISCUSSION...
Issued at 229 PM CDT Wed Mar 11 2026
TONIGHT AND THURSDAY MORNING:
A quick period of quiet weather is expected ahead of the next
clipper system. Expect some re-freezing tonight, then possibly
some brief above-freezing temperatures Thursday before the snow
arrives in the afternoon.
THURSDAY AFTERNOON THROUGH FRIDAY:
It's looking like a whopper of a clipper. It is expected to
rapidly deepen as it approaches us, and we can expect some very
strong winds especially for areas within ~50+ miles away from
the low center track. The trick is figuring out where exactly
that low will go. Short-range models have been tracking it well
to the north, taking the low center somewhere through Duluth to
the Arrowhead, while global models have been more consistent
taking it just south of Duluth as it moves from WNW to ESE
through the region. With this uncertainty, we have gone ahead
with warnings only in places that we are highly confident will
see heavy snowfall rates and/or strong winds and blowing snow.
In all low track possibilities, the North Shore is expected to
see the heaviest snowfall amounts due to upslope flow and strong
winds off the lake. Therefore, we went with a Blizzard Warning
up there. Widespread snowfall amounts from 6-12" with some
locally higher amounts are possible along the terrain ridge and
wind gusts to around 45 mph. Elsewhere, we issued Winter Storm
Warnings for a large portion of northeast Minnesota into
northwest Wisconsin for snow amounts between 4 and 8 inches.
It's possible that some places in these warnings may not see
snow totals above 6" (the usual criteria for a Winter Storm
Warning), but we are expecting snowfall rates to easily reach 1
to perhaps 2 inches per hour with a pretty rapid onset Thursday
afternoon.
Impact-wise, this should ensure a pretty treacherous Thursday
afternoon and evening commute with a widespread band of heavy
snow affecting pretty much all of the region. The residence time
over any particular location will depend on the low track. This
is our justification for these warnings even if a few places
fall short of warning-criteria snow.
Further south, we have issued widespread Winter Storm Watches.
If CAMs do trend back toward the global model solutions that
favor a more southerly track, heavy snowfall amounts could
happen further south. We will need another half day or so to
work out these fine details and convert these watches either to
advisories or warnings.
If the low track takes more of a northerly route, very strong
northwest winds may reach as far north as the Brainerd Lakes. A
High Wind Watch has been issued there for the potential for
gusts up to 60 mph Thursday night. If the low does track south,
winds likely won't be quite that strong. Stay tuned for updates
on that, but prepare for the possibility for very strong winds
Thursday night.
Expect the heaviest snowfall rates Tuesday later afternoon and
evening. We will have a warm sector that could result in some
mixed precipitation and perhaps some thunder. Indeed,
thundersnow may be possible at times with this storm, especially
from the Brainerd Lakes into northwest Wisconsin.
We get into northwest flow and wraparound snow showers Friday
morning, and some lingering lake/terrain enhancement is possible
along the South Shore through Friday afternoon. Overall, strong
winds are expected to subside Friday morning into the afternoon
with the storm moving out and leaving behind quiet weather for
Friday night.
WEEKEND STORM:
We're still following the potential for a strong Colorado-style
low (it may originate more from WY/NE). This will deepen as it
moves east and should create a heavy band of snow on its
northern side. Models are pretty consistent in taking the bulk
of this snow south of our region, targeting southern to perhaps
central Minnesota and into Wisconsin. It is still possible that
we could see a glancing blow with some moderate to heavy
snowfall amounts for places like northwest Wisconsin though.
Some warning-level amounts are possible, especially if this
storm ends up tracking further north. We will continue to
monitor this storm, but right now there is high confidence that
there will be a storm and medium confidence on exact storm
track.
NEXT WEEK:
Early next week is looking chilly with cool northwest flow and
possibly some South Shore lake-effect. We may start to see a
warming trend mid-week with some precipitation chances. Right
now, large storms do not appear imminent.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1234 AM CDT Thu Mar 12 2026
VFR conditions through 21-22Z Thursday afternoon. Winds
overnight will be from the northwest to north, at 5-8kts. Winds
turn to the southeast Thursday morning, and increase with gusts
of 15-18kts possible. Winds continue to increase into the
afternoon ahead of an approaching, strong clipper system.
Expect conditions to deteriorate rapidly as snow moves in mid to
late afternoon into early evening from west to east, with rates
becoming moderate to heavy fairly quickly after snow onset.
Some rain could mix in for Thursday evening for southern
terminals, with the best potential at BRD, though cannot
completely rule it out at HYR and DLH either.
The system will bring very strong winds, with surface wind gusts
of 30-35kts by Thursday evening and overnight. Blowing snow
will be possible, and when combined with heavy snowfall, vis
reductions to less than 1/2SM are expected. In addition, there
is potential for LLWS at BRD, given strong low level winds.
&&
.MARINE /FOR NEARSHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 229 PM CDT Wed Mar 11 2026
Light northwest winds are expected through mid Thursday morning.
Then, expect a fairly abrupt shift to southeasterly ahead of an
approaching clipper system. Winds will increase quickly and
become strong Thursday afternoon into Thursday night. Expect
widespread gales to develop with east to northeast winds
Thursday night, becoming north to northwesterly Friday with
speeds gradually decreasing as low pressure passes through.
Waves in excess of 10 ft are expected at times as well,
especially along the North Shore and Outer Apostle Islands.
There is a ~10% chance in seeing some localized storm force
gusts around Grand Marais to Grand Portage Thursday night as
well. Expect heavy snow and some mixed precipitation through
this period as well.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Blizzard Warning from 1 PM this afternoon to 1 PM CDT Friday
for MNZ020-021.
Winter Storm Warning from 1 PM this afternoon to 1 PM CDT
Friday for MNZ010>012-018-019-037.
Winter Storm Watch from this afternoon through Friday
afternoon for MNZ025-026-033>036-038.
High Wind Watch from this evening through Friday morning for
MNZ033-034.
WI...Winter Storm Warning from 1 PM this afternoon to 1 PM CDT
Friday for WIZ001>004.
Winter Storm Watch from this afternoon through Friday
afternoon for WIZ006>009.
MARINE...Small Craft Advisory from 4 PM this afternoon to 7 PM CDT this
evening for LSZ140>142.
Gale Warning from 7 PM this evening to 10 AM CDT Friday for
LSZ140>142.
Blizzard Warning from 1 PM this afternoon to 1 PM CDT Friday
for LSZ142.
Small Craft Advisory from 4 PM this afternoon to 10 PM CDT
this evening for LSZ143-144.
Gale Warning from 10 PM this evening to 10 AM CDT Friday for
LSZ143-144.
Small Craft Advisory from 4 PM this afternoon to 10 PM CDT
Friday for LSZ145>148.
Small Craft Advisory from 4 PM this afternoon to 1 AM CDT
Friday for LSZ150.
Gale Warning from 1 AM to 10 AM CDT Friday for LSZ150.
&&
DISCUSSION...JDS
AVIATION...HA
MARINE...JDSHazardous weather outlook, Mar 11, 3:31 PM CDT, 9 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 331 PM CDT Wed Mar 11 2026 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-122045- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 331 PM CDT Wed Mar 11 2026 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heavy snow, strong winds, and blowing snow are expected Thursday afternoon into Friday morning. Another winter storm will bring more snow and wind to northwest Wisconsin on Sunday. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements Thursday and Friday to the National Weather Service. LSZ121-140>148-150-122045- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 331 PM CDT Wed Mar 11 2026 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Gale force easterly wind gusts to 45 knots are expected Thursday night into Friday morning along the North Shore. Gale Warnings are in effect. Small Craft Advisories are in effect elsewhere on Thursday and Friday. Wolfe More information may be obtained at the following web address: http://www.weather.gov/duluth
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 1:22 AM CDT | Wind Advisory | DLH | Aitkin, Pine | 29 hr |
| Mar 12, 1:27 AM CDT | Winter Weather Advisory | DLH | Aitkin, Cass, Itasca | 36 hr |
Nearby
High Wind Warnings in Minnesota, 2026Every high wind warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.